Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 29, 2017, 6:37 PM CDT for McLean County, Mountrail County, North Dakota. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2017, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 29, 2017, 7:45 PM CDT
- In force
- 68 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties McLean County, ND, Mountrail County, ND
The radar
The Minot AFB radar (KMBX), 119 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
505
WUUS53 KBIS 292337
SVRBIS
NDC055-061-300045-
/O.NEW.KBIS.SV.W.0110.170729T2337Z-170730T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
637 PM CDT SAT JUL 29 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern McLean County in south central North Dakota...
Southern Mountrail County in northwestern North Dakota...
* Until 745 PM CDT
* At 637 PM CDT, a severe thunderstorm was located over Belden, or 12
miles south of Stanley, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Van Hook Park around 700 PM CDT.
Parshall around 710 PM CDT.
Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Raub, Parshall Bay Recreation Area and
Pouch Point Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4793 10187 4785 10187 4785 10178 4769 10196
4765 10227 4773 10226 4775 10229 4776 10226
4778 10226 4780 10235 4776 10240 4796 10258
4800 10255 4801 10260 4805 10261 4804 10264
4809 10269 4824 10227
TIME...MOT...LOC 2337Z 325DEG 25KT 4813 10239
HAIL...1.00IN
WIND...60MPH
$$
ABELING4 follow-up statements
784
WWUS53 KBIS 292351
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
651 PM CDT SAT JUL 29 2017
NDC055-061-300045-
/O.CON.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
651 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MCLEAN AND SOUTHERN MOUNTRAIL COUNTIES...
At 651 PM CDT, a severe thunderstorm was located near Belden, or 14
miles south of Stanley, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Van Hook Park around 715 PM CDT.
Parshall around 730 PM CDT.
Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Raub, Parshall Bay Recreation Area and
Pouch Point Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4793 10187 4785 10187 4785 10178 4769 10196
4765 10227 4773 10226 4775 10229 4776 10226
4778 10226 4780 10235 4776 10240 4796 10258
4800 10255 4801 10260 4805 10261 4804 10264
4809 10269 4824 10227
TIME...MOT...LOC 2351Z 324DEG 18KT 4810 10236
HAIL...1.00IN
WIND...60MPH
$$
ABELING662
WWUS53 KBIS 300015
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
715 PM CDT SAT JUL 29 2017
NDC055-061-300045-
/O.CON.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
715 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MCLEAN AND SOUTHEASTERN MOUNTRAIL COUNTIES...
At 715 PM CDT, a severe thunderstorm was located 5 miles northwest of
Parshall, or 23 miles south of Stanley, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Parshall around 730 PM CDT.
Other locations impacted by this severe thunderstorm include Deep
Water Creek Recreation Area, Raub, Parshall Bay Recreation Area and
Pouch Point Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4793 10187 4785 10187 4785 10178 4769 10196
4765 10227 4773 10226 4775 10229 4776 10226
4778 10226 4780 10235 4776 10240 4796 10258
4800 10255 4816 10218
TIME...MOT...LOC 0015Z 320DEG 18KT 4800 10224
HAIL...<.75IN
WIND...60MPH
$$
ABELING637
WWUS53 KBIS 300032
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
732 PM CDT SAT JUL 29 2017
NDC055-061-300045-
/O.CON.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
732 PM CDT SAT JUL 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MCLEAN AND SOUTHEASTERN MOUNTRAIL COUNTIES...
At 732 PM CDT, a severe thunderstorm was located near Van Hook Park,
or 29 miles south of Stanley, moving southeast at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
northwestern McLean and southeastern Mountrail Counties, including
the following locations: Parshall Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4789 10205 4780 10197 4777 10206 4778 10226
4780 10235 4782 10239 4788 10245 4800 10250
4806 10225
TIME...MOT...LOC 0032Z 323DEG 19KT 4789 10235
HAIL...<.75IN
WIND...60MPH
$$
ABELING425
WWUS53 KBIS 300038 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
738 PM CDT SAT JUL 29 2017
NDC055-061-300048-
/O.EXP.KBIS.SV.W.0110.000000T0000Z-170730T0045Z/
McLean ND-Mountrail ND-
738 PM CDT SAT JUL 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCLEAN AND
SOUTHEASTERN MOUNTRAIL COUNTIES WILL EXPIRE AT 745 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4789 10205 4780 10197 4777 10206 4778 10226
4780 10235 4782 10239 4788 10245 4800 10250
4806 10225
TIME...MOT...LOC 0038Z 325DEG 25KT 4787 10233
$$
ABELINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:14 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 29, 5:14 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 514 PM CDT Sat Jul 29 2017 .UPDATE... Issued at 507 PM CDT Sat Jul 29 2017 Will continue to monitor convection through the evening across northwest and north central North Dakota where effective deep layer shear is greatest across the area, although only marginally favorable for organized convection. MLCAPE around 2000 j/kg with effective deep layer shear of 25-30kts supports the potential for marginal severe hail and wind gusts of 60+ mph given inverted-v soundings. Will have to closely monitor the outflow boundary to the north of Minot as it continues to propagate southeast as a focus for possible new initiation. && .SHORT TERM...(This evening through Sunday) Issued at 250 PM CDT Sat Jul 29 2017 The short term concern will be severe weather potential for this afternoon and early evening. Early convection began in an area of steep low level lapse rates across western North Dakota. A weak frontal boundary extending from north central into teh west will also be a focus for convection. However with shear weak expect mainly short lived pulse storms through early evening. Expect the convection to migrate into central North Dakota later this evening. On Sunday a building h500 ridge will cap most convection leaving just widely scattered thunderstorms. Highs Sunday will again be in the 80s east to lower to mid 90s west. .LONG TERM...(Sunday night through Saturday) Issued at 250 PM CDT Sat Jul 29 2017 For the extended period a northwest flow regime will set up providing several opportunities for thunderstorms. The best chances are expected to be Monday night and Wednesday through Wednesday night. Both periods will be associated with cold fronts and cooler temperatures. Highs Sunday and Monday will be in the 80s to middle 90s. By Tuesday cooler with highs in the 70s and 80s, and Wednesday through Friday will see as cool as 70 north central and 70s to lower 80s south and west. A bit warmer Saturday with highs in the 70s to middle 80s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 507 PM CDT Sat Jul 29 2017 Scattered thunderstorms across western and north central North Dakota this evening will continue to slowly move east-southeast through the evening. A few storms may be strong to severe across northern North Dakota through sunset. Storms will become less numerous and intense after sunset as they move southeast into the south central portion of the state. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous weather outlook, Jul 29, 5:35 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 535 PM CDT Sat Jul 29 2017 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-302245- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 535 PM CDT Sat Jul 29 2017 /435 PM MDT Sat Jul 29 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible this evening and tonight. A few storms could be severe northwest and north central through sunset with large hail to quarter size, damaging winds to 65 mph and dangerous lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday There are daily chances for thunderstorms through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. PA
In the hours before
Special weather statement, Jul 29, 4:47 PM CDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 447 PM CDT SAT JUL 29 2017 NDZ002-010-292215- Mountrail ND-Burke ND- 447 PM CDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 515 PM CDT... At 447 PM CDT, Doppler radar was tracking a strong thunderstorm near Battleview, or 21 miles northwest of Stanley, moving east at 25 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Powers Lake, Ross, Battleview and Lostwood. LAT...LON 4858 10224 4828 10248 4846 10289 4863 10279 TIME...MOT...LOC 2147Z 289DEG 22KT 4852 10274 ABELING
Local storm report, Jul 29, 5:02 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
502 PM CDT SAT JUL 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 12 N NORMA 48.90N 101.92W
07/29/2017 RENVILLE ND TRAINED SPOTTER
12 INCH ASH TREE TRUNK SPLIT ABOUT 6 FEET
UP, 70 MPH ESTIMATE.
&&
AESpecial weather statement, Jul 29, 5:09 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Bismarck ND
509 PM CDT SAT JUL 29 2017
NDZ009-292230-
Williams ND-
509 PM CDT SAT JUL 29 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WILLIAMS COUNTY
UNTIL 530 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Ray, or 29 miles northeast of Williston, moving east at
15 mph.
Half inch hail and wind gusts to 55 mph will be possible with this
storm.
This strong thunderstorm will be near...
Tioga around 525 PM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
LAT...LON 4845 10314 4841 10289 4838 10289 4837 10287
4820 10285 4825 10316
TIME...MOT...LOC 2209Z 282DEG 13KT 4833 10305
ABELINGSpecial weather statement, Jul 29, 5:32 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Bismarck ND 532 PM CDT SAT JUL 29 2017 NDZ009-010-017-292315- McKenzie ND-Mountrail ND-Williams ND- 532 PM CDT SAT JUL 29 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL MCKENZIE...EAST CENTRAL WILLIAMS AND CENTRAL MOUNTRAIL COUNTIES UNTIL 615 PM CDT... At 532 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 5 miles north of Stanley to 4 miles southwest of Ray. Movement was southeast at 25 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Stanley, Ray, Ross, Palermo, Belden, White Earth, Wheelock, White Tail Bay Recreation Area, White Earth Bay Recreation Area and Tobacco Garden Bay Recreation Area. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && LAT...LON 4817 10194 4805 10308 4832 10332 4846 10230 TIME...MOT...LOC 2232Z 322DEG 21KT 4839 10234 4829 10320 ABELING
Special weather statement, Jul 29, 5:54 PM CDT, 43 minutes before
Special Weather Statement National Weather Service Bismarck ND 554 PM CDT SAT JUL 29 2017 NDZ010-292330- Mountrail ND- 554 PM CDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOUNTRAIL COUNTY UNTIL 630 PM CDT... At 554 PM CDT, Doppler radar was tracking a strong thunderstorm near Ross, or 11 miles west of Stanley, moving southeast at 25 mph. Half inch hail and wind gusts to 55 mph will be possible with this storm. This strong thunderstorm will be near... Belden around 625 PM CDT. LAT...LON 4827 10280 4838 10259 4819 10226 4804 10259 TIME...MOT...LOC 2254Z 322DEG 23KT 4827 10263 ABELING
Special weather statement, Jul 29, 6:07 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Bismarck ND 607 PM CDT SAT JUL 29 2017 NDZ009-010-017-292345- McKenzie ND-Mountrail ND-Williams ND- 607 PM CDT SAT JUL 29 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MCKENZIE...EAST CENTRAL WILLIAMS AND WEST CENTRAL MOUNTRAIL COUNTIES UNTIL 645 PM CDT... At 607 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southwest of Ross, or 21 miles southwest of Stanley, moving southeast at 25 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern McKenzie...east central Williams and west central Mountrail Counties, including the following locations: White Earth Bay Recreation Area and Charlson. LAT...LON 4820 10300 4830 10277 4808 10241 4793 10278 TIME...MOT...LOC 2307Z 325DEG 23KT 4818 10282 ABELING
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:20 PM CDT | Special Weather Statement | BIS | Golden Valley | 25 min |
| Jul 29, 1:28 PM CDT | Special Weather Statement | BIS | Golden Valley | 17 min |
| Jul 29, 2:06 PM CDT | Special Weather Statement | BIS | Golden Valley | 39 min |
| Jul 29, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 64 min |
| Jul 29, 3:08 PM CDT | Special Weather Statement | BIS | Bowman | 37 min |
| Jul 29, 4:03 PM CDT | Special Weather Statement | BIS | Burke | 27 min |
| Jul 29, 4:06 PM CDT | Special Weather Statement | BIS | McKenzie | 24 min |
| Jul 29, 4:29 PM CDT | Severe Thunderstorm Warning | BIS | Renville, Ward | 61 min |
| Jul 29, 4:47 PM CDT | Special Weather Statement | BIS | Mountrail | 28 min |
| Jul 29, 5:09 PM CDT | Special Weather Statement | BIS | Williams | 21 min |
| Jul 29, 5:32 PM CDT | Special Weather Statement | BIS | Mountrail | 43 min |
| Jul 29, 5:54 PM CDT | Special Weather Statement | BIS | Mountrail | 36 min |
| Jul 29, 6:07 PM CDT | Special Weather Statement | BIS | Mountrail | 38 min |
| Jul 29, 6:47 PM CDT | Special Weather Statement | BIS | Dunn | 28 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.